Hail, El Paso
- When
- August 10, 12:09 AM MST to 12:14 AM MST
- Where
- El Paso County, 2.77 mi WNW of Falcon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.940, -104.670
Severe storms produced hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms produced hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 9, 8:00 PM MST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 900 PM MDT SUN AUG 9 2009 .UPDATE... UPDATED FORECAST TO SHAVE OFF SEVERE THUNDERSTORM POTENTIAL FOR SOUTHERN AREAS OF SOUTHEAST PLAINS. LATEST 00Z NAM SUGGESTS AREA OF CONVECTION OVER KDEN MAY EXPAND AND DROP SOUTHEASTWARD ACROSS PORTIONS OF EASTERN EL PASO...NORTHERN CROWLEY AND PORTIONS OF KIOWA COUNTY AFTER 06Z. THIS IS IN RESPONSE TO INCOMING SHORTWAVE ACROSS NW CO...AND CORRESPONDING STRENGTHENING OF LOW LVL JET. JUXTAPOSITION OF THESE PARAMETERS APPEARS TO HAVE SHIFTED A BIT NORTH IN 00Z RUN...THUS THE REASON FOR THE UPDATE. WATCHING NICE OUTFLOW BOUNDARY FROM EARLIER NE CO CONVECTION HEADING SOUTH TOWARDS THE AREA. THIS FEATURE HAS BECOME OBSCURED BY CONVECTION OVER THE KDEN AREA AS OF 03Z. DISTANCE SPEED TOOL SUGGESTS THIS BOUNDARY MAY HIT PALMER DVD AROUND THE 05Z-06Z TIME FRAME WHICH MAY ALSO HELP TO FIRE OFF THUNDERSTORMS ACROSS EL PASO COUNTY. WFO PUB WILL CONTINUE TO MONITOR. -KT && .PREV DISCUSSION... /ISSUED 243 PM MDT SUN AUG 9 2009/ SHORT TERM... (TONIGHT AND MONDAY) ..ISOLD SVR TODAY/EVENING WITH BETTER CHANCE TOMORROW AFTERNOON... CURRENTLY...COOL FRONT HAS MADE IT INTO NE NEW MEXICO. WEAK UPSLOPE FLOW WAS DEVELOPING ACROSS THE PLAINS WITH DWPTS IN THE 50S. THE MOISTURE IS NOT ALL THAT DEEP AS DWPTS AT LA VETA PASS WERE STILL IN THE TEENS. OVER THE MTNS IT IS QUITE DRY WITH DWPTS IN THE TEENS AND 20S. NO CLOUDS WERE OVER THE MTNS AT 1 PM...AND THE PLAINS WERE ALSO PRETTY MUCH CLOUD FREE. SHORT WAVE WHICH WILL LIKELY GET THINGS GOING LATER TODAY/EVENING WAS CURRENTLY OVER SALT LAKE UT. A BIT OF A MONSOON FEED NOTED FROM OLD MEX ACROSS NM INTO SW KS. A BAND OF SHOWERS HAS BEEN ASSOCIATED WITH THIS FEATURE THROUGH THE MORNING. VERY DRY AIR NOTED OVER REGION PER WAT VAP IMGY. REST OF TODAY AND TONIGHT...SFC PRES GRAD FCST TO GRADUALLY INCREASE AND THIS SHOULD KEEP THE LLVL MSTR OVER THE PLAINS. WINDS AT 700 ARE NOT ALL THAT STRONG SO DO NOT ANTICIPATE THE DRIER AIR TO MIX DOWN. WE ARE ON THE BACKSIDE OF THE JET LIFTING OUT AND SOME IMPLIED UPWARD VV WILL MOVE OVER THE REGION LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING. SPC MESO ANALYSIS EARLY THIS AFTERNOON WAS INDICATING 1000-2000 J/KG OF MEAN LAYER CAPE ALONG WITH 40-50 KNOTS OF DEEP SHEAR (ALONG WITH A CONSIDERABLE AMOUNT OF CIN)...SO THE POTENTIAL FOR SVR WX IS STILL WITH US. THE 2000Z UPDATE DID NOT CHANGE...ALTHOUGH THE POTENTIAL FOR LARGER HAIL HAS DECREASED. ISOLD TORNADOES WERE STILL IN THE TEXT DISCUSSION. LATEST 18Z RUC FCST WANTS TO BREAK OUT PRECIP OVER THE FAR E PLAINS. ALTHOUGH POSSIBLE...I DO NOT SEE ANY BOUNDARIES IN THE DATA THAT THIS CONVECTIVE INITIATION WILL FOCUS ON...SO I AM NOT TOO CONFIDENT ON THIS SOLUTION. A MORE BELIEVABLE SOLUTION MAY BE CONVECTION FORMING LATE OVER THE PIKE PEAK/PALMER DVD REGION...WITH THIS CONVECTION MOVG EAST WITH TIME. GIVEN THE CURRENT VARIABLES OVER US...ANY CONVECTION LATE THIS AFTERNOON AND EARLY EVENING WILL BE ISOLD AT BEST...BUT IF GOES AND CAN SUSTAIN ITSELF...IT WILL BE SVR WITH HAIL LIKELY. FOR LATER TONIGHT...NAM AND GFS BREAK OUT PRECIP ACROSS THE E PLAINS THIS DURING THE LATE EVENING HOURS AND MOVE THE CONVECTION E. GFS IS FARTHER N (NE CO) WHILE NAM IS FARTHER S OVER EC CO. FOR NOW...GIVEN JET LOCATION AND WAA AT 700...DECIDED TO HAVE HIGHEST POPS TONIGHT OVER THE PALMER DVD EASTWARD (KIOWA CNTY)...AND LEFT THE REMAINDER AREA IN ISOLD POPS. AS FOR CLOUDS...THERES A PRETTY DECENT CHANCE WE WILL SEE A LOW OVCST TOMORROW MORNING...ESPECIALLY IF CONVECTION DOES FIRE OVER THE E PLAINS LATER TONIGHT. TOMORROW...BETTER THREAT OF SCTD STRONG CONVECTION. ALTHOUGH AREA NOT OUTLOOKED ATTM...DEEPER MSTR ALONG WITH CAPE VALUES IN THE 1500-2500 J/KG RANGE AND SHEAR 30-40 KNTS...ALONG WITH A MORE WELL DEFINED DISTURBANCE MOVG ACROSS (CURRENTLY LOCATED OVER N CA AS I WRITE) SHOULD BRING A THREAT OF SCTD SVR TO THE E PLAINS TOMORROW AFTERNOON. COULD SEE SOME SVR AS FAR W AS E SLOPES OF MTNS WITH BETTER THREAT OVER THE E PLAINS E OF THE INTERSTATE. /34 LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) ISSUES FOR THE LONGER TERM CYCLE ARE TEMPERATURES AND POPS. RECENT LONGER TERM COMPUTER MODELS SUGGEST THAT UPPER RIDGE CENTERED OVER WESTERN AND CENTRAL NEW MEXICO FROM MONDAY NIGHT INTO THURSDAY WILL ATTEMPT TO EDGE EAST INTO EASTERN NEW MEXICO/WEST TEXAS FROM FRIDAY INTO NEXT SUNDAY. IN ADDITION...12Z/9TH ECMWF PAINTS UNSEASONAL UPPER LOW MOVING INTO WESTERN COLORADO BY NEXT MONDAY(AUGUST 17TH 2009)...I.E. JUST OUTSIDE MY CURRENT LONG TERM CYCLE. WFO PUEBLO WILL CONTINUE TO MONITOR. IN ADDITION...NORTH TO NORTHEASTERLY SURGES PROJECTED TO MOVE ACROSS EASTERN PORTIONS OF THE CWFA MONDAY AND MONDAY NIGHT AND THEN AGAIN FROM LATE IN THE WEEK INTO NEXT WEEKEND. FAVORABLE ATMOSPHERIC MOISTURE PROFILES FOR POPS SHOULD BE NOTED OVER PORTIONS OF THE CWFA FROM MONDAY NIGHT INTO TUESDAY NIGHT AND THEN AGAIN FROM FRIDAY NIGHT INTO NEXT SUNDAY...WHICH IS WHERE HIGHEST POPS WILL RESIDE IN GRIDS/ZONES. FINALLY...GENERALLY ABOVE SEASONAL MID-AUGUST TEMPERATURES ANTICIPATED FROM WEDNESDAY INTO FRIDAY WITH NEAR TO BELOW SEASONAL TEMPERATURES PROJECTED ON TUESDAY AND THEN AGAIN BY NEXT WEEKEND. AVIATION... MAIN CONCERN WILL BE LOW CLOUDS TONIGHT OVER KCOS AND KPUB. ADDITIONAL CONCERNS WILL BE ISOLD SVR THREAT WITH LARGE HAIL AT KCOS AND KPUB LATER THIS AFTERNOON AND TOMORROW AFTERNOON. CIGS MAIN CONCERN FOR KCOS AND KPUB LATER TONIGHT/TOMORROW MORNING. MCS IS FCST OVER E CO AGAIN LATER TONIGHT AND THIS WILL SHOVE ANOTHER BOUNDARY S ACROSS THE REGION....BRINGING A THREAT OF LOW CIGS. BELIEVE IT WILL BE SIMILAR TO THIS MORNING WITH CIGS IN THE BKN010 RANGE. CIGS SHOULD BREAK UP BY MID MORNING. WILL WAIT TIL 18Z NAM RUN AND ADJUST TAFS ATTM. ISOLD STRONG CONVECTION ALSO POSSIBLE TODAY WITH A BETTER CHANCE TOMORROW AFTERNOON. COULD SEE SOME LARGER HAIL WITH ANY STORMS NEXT 2 DAYS. ACTIVITY IS EXPECTED TO BE ISOLD SO I DO NOT PLAN TO MENTION TSRA EXPLICITLY IN TAF FOR NOW. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/50
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 915 PM MDT SUN AUG 9 2009 COZ058>089-093>099-110315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 915 PM MDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS COULD STILL DEVELOP ACROSS THE SOUTHEAST PLAINS OVERNIGHT. UP UNTIL MIDNIGHT...A FEW OF THE STORMS COULD BE SEVERE...PRODUCING HAIL UP TO GOLFBALL SIZE AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THE AREA WITH THE GREATEST THREAT FOR SEVERE WEATHER EXTENDS FROM NORTHEAST EL PASO COUNTY...SOUTHEAST ACROSS CROWLEY COUNTY...INTO KIOWA... NORTHERN BENT AND NORTHERN PROWERS COUNTIES. VERY HEAVY RAIN MAY ALSO ACCOMPANY THE STRONGER STORMS WITH LOCALIZED RAINFALL AMOUNTS OF UP TO 2 INCHES FALLING IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. THEN FOR FRIDAY AND SATURDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO. THE PRIMARY THREATS FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE LIGHTNING AND WIND GUSTS UP TO 45 MPH. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL. ON MONDAY THERE IS THE POSSIBILITY THAT ONE OR TWO STORMS WILL BECOME SEVERE...WITH HAIL THE SIZE OF QUARTERS AND WIND GUSTS AROUND 60 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS THROUGH THE NIGHT. 50/50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1246 AM MDT MON AUG 10 2009 COZ084-085-100715- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- 1246 AM MDT MON AUG 10 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES...EASTERN COLORADO SPRINGS. AT 1245 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR EXTREME EAST CENTRAL COLORADO SPRINGS...OR NEAR COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... EASTERN PORTIONS OF COLORADO SPRINGS. PEYTON. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 68 km away, was scanning. The volume nearest the first event began at 07:09 UTC.
17 hail. Local standard time, as filed.
Windows broken out in the house and vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195014, 195015, 195019, 195018, 195021, 195022, 195025, 195024, 195023, 195026, 195027, 195028, 195029, 195035, 195036, 195037, 195038.